Alert archive / Pennsylvania / Tornado Warnings in 2022

Tornado Warning 6, NWS Pittsburgh, PA

May 3, 2022Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 3, 2022, 5:49 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 26 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 5:49 PM EDT (21:49 UTC)
Expired
May 3, 2022, 6:15 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 5:50 PM EDTTSTM WND DMGWolfdale, PALARGE BARN BLOWN OVER. LARGE PINE TREES UPROOTED.
May 3, 5:52 PM EDTTSTM WND DMG1 Nne Oak Grove, PATREE ON A TRAILER ALONG GALAXY DRIVE AND WINDSOR DRIVE.
May 3, 5:55 PM EDTTSTM WND DMGHouston, PAHALF THE ROOF CAME OFF A HOME NEAR NORTH CHERRY AVE AND EAST PIKE STREET.
May 3, 5:57 PM EDTTSTM WND DMG1 N Meadow Lands, PATREES DOWN AND MINOR STRUCTURE DAMAGE ALONG GREEN STREET. PICTURES PROVIDED.
May 3, 6:00 PM EDTTSTM WND DMGGambles, PATREE AND WIRES ON VEHICLE ALONG CARL AVE.
May 3, 6:02 PM EDTTSTM WND DMGCanonsburg, PACORRECTED TIME FROM PREVIOUS TSTM WND DMG REPORT FROM CANONSBURG. TREES DOWN.
May 3, 6:05 PM EDTTSTM WND DMGMcmurray, PATREE DOWN ON POWER LINE ON E HIGHLAND DR.
May 3, 6:09 PM EDTTSTM WND DMGFinleyville, PACORRECTED TIME FROM PREVIOUS TSTM WND DMG REPORT FROM FINLEYVILLE. TREES AND POWER LINES DOWN AT THE CORNER OF RIDGE AVE & SPRUCE ST. MORE TREES DOWN AT BRADEN ST. FINLEYVILLE.
May 3, 6:15 PM EDTTSTM WND DMGElizabeth, PAROOF BLOWN OFF HOUSE ON 5TH AVE, NO INJURIES.
May 3, 6:20 PM EDTTSTM WND DMGElizabeth, PALARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:29 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WFUS51 KPBZ 032149
TORPBZ
PAC003-125-032215-
/O.NEW.KPBZ.TO.W.0006.220503T2149Z-220503T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
549 PM EDT Tue May 3 2022

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  Central Washington County in southwestern Pennsylvania...
  South central Allegheny County in southwestern Pennsylvania...

* Until 615 PM EDT.
    
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Wolfdale, or near Washington, moving east at 50
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Canonsburg around 555 PM EDT.
  Cecil-Bishop around 600 PM EDT.
  McMurray around 605 PM EDT.
  Bethel Park, Gastonville, South Park Township, Jefferson Hills and 
  Monongahela around 610 PM EDT.
  Clairton around 615 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Elizabeth, Finleyville, Meadow Lands, Eighty Four, Green Hills,
Baidland, New Eagle, West Elizabeth, Houston and Wickerham
Manor-Fisher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4010 8035 4025 8041 4034 8009 4028 7986
      4018 7991
TIME...MOT...LOC 2149Z 259DEG 44KT 4020 8031 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
244 
WWUS51 KPBZ 032154
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
554 PM EDT Tue May 3 2022

PAC003-125-032215-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-220503T2215Z/
Washington PA-Allegheny PA-
554 PM EDT Tue May 3 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CENTRAL
WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...
    
At 554 PM EDT, a severe thunderstorm capable of producing a tornado
was located over McGovern, or near Canonsburg, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  McMurray around 605 PM EDT.
  Bethel Park, Gastonville and Upper St. Clair around 610 PM EDT.
  South Park Township, Jefferson Hills, Clairton and Monongahela 
  around 615 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Elizabeth, Finleyville, Meadow Lands, Eighty Four, Baidland, New
Eagle, West Elizabeth, Houston, Wickerham Manor-Fisher and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4015 8030 4024 8034 4034 8009 4028 7986
      4018 7991
TIME...MOT...LOC 2154Z 253DEG 39KT 4023 8022 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$
922 
WWUS51 KPBZ 032206
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
606 PM EDT Tue May 3 2022

PAC003-125-032215-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-220503T2215Z/
Washington PA-Allegheny PA-
606 PM EDT Tue May 3 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR EAST
CENTRAL WASHINGTON AND SOUTH CENTRAL ALLEGHENY COUNTIES...
    
At 605 PM EDT, a severe thunderstorm capable of producing a tornado
was located over McMurray, moving east at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Gastonville around 610 PM EDT.
  South Park Township and Jefferson Hills around 615 PM EDT.
  Clairton around 620 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Elizabeth, Finleyville, West Elizabeth and Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4019 8015 4026 8020 4034 8009 4028 7986
      4022 7997
TIME...MOT...LOC 2205Z 252DEG 39KT 4027 8008 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$
120 
WWUS51 KPBZ 032211
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
611 PM EDT Tue May 3 2022

PAC003-125-032221-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-220503T2215Z/
Washington PA-Allegheny PA-
611 PM EDT Tue May 3 2022

...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON AND SOUTH CENTRAL
ALLEGHENY COUNTIES WILL EXPIRE AT 615 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 900 PM EDT for southwestern
Pennsylvania.

LAT...LON 4019 8015 4026 8020 4034 8009 4028 7986
      4022 7997
TIME...MOT...LOC 2211Z 259DEG 44KT 4028 8000 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 3, 2:38 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 3, 2:38 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
238 PM EDT Tue May 3 2022

.SYNOPSIS...
Showers and thunderstorms tonight will give way to a dry
Wednesday and Thursday with passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The aftn update included the addition of a tornado watch from
PIT, over areas west, and immediately south. Convective activity
is expected to increase with the advance of a cold front this
evening. Deep layer shear is favorable for rotating storms and
any that exhibit an east, to southeast movement will have
tornado potential. Limiting factors includes weak
instability/warm mid levels to in inhibit updraft
strength/explosiveness.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The cold front should be in the process of exiting the eastern CWA
at 12Z Wednesday. Post-frontal showers will linger in the afternoon,
mainly east of Pittsburgh, due to ongoing advection of colder air
and vorticity, as well as an orographic component. Clouds will
persist in most locations due to lingering low-level moisture. The
passage of the shortwave trough axis during the afternoon will end
showers by evening.  The post-frontal cooler air mass will drop
temperatures a bit below normal.

Surface high pressure will return dry weather to the region for
Wednesday night and Thursday.  Cloud cover will be at a minimum
Thursday morning, before increasing upper moisture on westerly flow
increases sky cover during the afternoon.  Temperatures will recover
back to near climatology.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The next shortwave trough will slowly cross the region during the
end of the week, returning rain chances to the forecast from later
Thursday night into Saturday.  Models/ensembles appear to take this
system on a more southerly track, which could keep any severe
weather chance suppressed as well.  Clouds and rain will likely keep
diurnal temperature ranges small, trending below-normal during the
day.

Thereafter, model trends still point to a CONUS blocking pattern,
with troughs just off of the Atlantic Seaboard and over the
Rockies/western states.  This would place the Ohio Valley in a
ridging pattern that would persist from Sunday into at least the
middle of next week.  Dry weather and a warming trend thus appear
likely.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR/high based -shra will continue to advance newd in
association with a warm front. Visible satellite imagery then
suggests clearing ahead of an approaching cold front, with
additional shra/tsra becoming widespread by late afternoon and
evening across all ports. These storms have the potential to
promote damaging wind and large hail provided sufficient shear.
Subsequent cig deterioration to MVFR/IFR should accompany that
FROPA tonight, with remnant -shra and poor flight restrictions
persisting through early Wed via cold advection.

.Outlook...
High pressure should return VFR by late Wed/Thurs, with
approaching low pressure reintroducing restrictions early Fri.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 3, 2:40 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
240 PM EDT Tue May 3 2022

PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker-
Eastern Tucker-
240 PM EDT Tue May 3 2022

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated incidents of damaging wind gusts and large hail are possible
later this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012-
021-509-510-041845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
240 PM EDT Tue May 3 2022

...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 3, 4:52 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     ZANESVILLE              39.95N  82.01W
05/03/2022                   MUSKINGUM          OH   SOCIAL MEDIA

            TREE LIMBS BLOWN DOWN

&&

EVENT NUMBER PBZ2202223

07
Local storm report, May 3, 5:04 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     3 ESE FREEPORT          40.19N  81.22W
05/03/2022                   HARRISON           OH   PUBLIC

            TREE LIMBS DOWN

&&

EVENT NUMBER PBZ2202224

07
Local storm report, May 3, 5:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SONORA                  39.98N  81.90W
05/03/2022  E2.00 INCH       MUSKINGUM          OH   PUBLIC

&&

EVENT NUMBER PBZ2202225

07
Local storm report, May 3, 5:25 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     SONORA                  39.98N  81.90W
05/03/2022                   MUSKINGUM          OH   PUBLIC

            LARGE TREE LIMB FELL ON A CAR. SEVERAL TREES DOWN.

&&

EVENT NUMBER PBZ2202226

07
Local storm report, May 3, 5:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND GST     3 W WEST LIBERTY        40.17N  80.64W
05/03/2022  M64 MPH          OHIO               WV   ASOS

            MEASURED WIND GUST AT HLG AIRPORT.

&&

EVENT NUMBER PBZ2202227

07
Local storm report, May 3, 5:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     BROOKSIDE               40.07N  80.76W
05/03/2022                   BELMONT            OH   911 CALL CENTER

            TREES DOWN BLOCING ROAD

&&

EVENT NUMBER PBZ2202228

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:11 PM EDTSevere Thunderstorm WarningPBZGreene, Washington34 min
May 3, 5:35 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington25 min
May 3, 5:42 PM EDTSevere Thunderstorm WarningPBZGreene, Washington33 min
May 3, 6:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Greene, Washington, Westmoreland22 min
May 3, 6:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland31 min
May 3, 6:36 PM EDTSevere Thunderstorm WarningPBZGreene, Washington39 min
May 3, 6:40 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland35 min
May 3, 6:56 PM EDTSevere Thunderstorm WarningPBZFayette, Indiana, Westmoreland34 min
May 3, 7:15 PM EDTSevere Thunderstorm WarningPBZBeaver30 min
May 3, 7:56 PM EDTSevere Thunderstorm WarningPBZFayette, Greene34 min

Nearby

Tornado Warnings in Pennsylvania, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.